Case report reveals eczema herpeticum risk in cancer patients receiving anti-VEGF therapy, indicating prompt antiviral treatment is crucial.
Eczema herpeticum (EH) is a rare but potentially life‐threatening cutaneous infection caused by herpes simplex virus (HSV), classically associated with atopic dermatitis. Its occurrence in oncology patients receiving anti‐angiogenic targeted therapy and cytotoxic chemotherapy is exceedingly uncommon. We report a 79‐year‐old female with metastatic ovarian carcinoma on bevacizumab and topotecan who developed acute‐onset, monomorphic vesiculopustular eruptions involving the face and periorbital region during chemotherapy. Although she had a history of atopy, there was no evidence of active atopic dermatitis at presentation. Cytological examination with a Tzanck smear revealed multinucleated giant cells consistent with HSV infection, confirming the diagnosis of EH. The patient was treated promptly with intravenous acyclovir followed by oral therapy, resulting in complete clinical resolution. Bevacizumab‐associated impairment of epithelial repair, topotecan‐induced immunosuppression, and underlying malignancy‐ and age‐related immune dysfunction likely acted synergistically to facilitate HSV reactivation. This case highlights a rare and underrecognized risk of EH in immunocompromised oncology patients receiving anti‐VEGF therapy, even in the absence of active dermatitis, underscoring the importance of early recognition and prompt antiviral treatment.
No takes yet. Share an insight, caveat, or question.
Joshi et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: